You may be surprised to learn that diarrhea in some form is a persistent, common problem for many people with low vitamin B12 levels.
I had no idea there was a connection until 2003 when a nurse practitioner said that with the kind of B12 deficiency I have, I could expect to have diarrhea for the rest of my life.
Luckily, I read Eat Right for Your Blood Type by Dr. D’Adamo and switched from pasta, bread and potatoes to brown rice, for my blood type. Voila! Diarrhea vastly reduced.
What convinced me to take Dr. D’Adamo’s advice was his discussion of B12 deficiency. He referenced a prevalence among people with northern European ancestry.
I knew from my own research that people from northern European countries were more likely to have pernicious anemia. In fact, my Polish mother had pernicious anemia.
h.pylori is a bad bacteria. It’s what you eat yogurt with its good bacteria to get rid of.
Basically, h.pylori attaches to the stomach lining where it interferes with parietal cells making gastric acid. As the stomach has less acid, h.pylori flourishes and digestion is impaired. Kernels of corn begin to come out looking like they did when you ate them.
The real damage from impaired digestion caused by h.pylori comes from vitamin B12 and K, and the mineral magnesium, remaining trapped in food. All three need adequate stomach acid in order to be released from the foods containing them. Over time, without adequate stomach acid, serious deficiencies develop.
Vitamin B12 deficiency causes a slew of symptoms to include ones that present much like M.S. Someone might be tempted to believe the only “real damage” from h.pylori attaching to the stomach lining is peptic ulcers leading to stomach cancer. But no, nerve damage like that in M.S. is also a likely kind of damage.
Peptic ulcers from untreated h.pylori
Identification of the underlying cause is important in the diagnosis of vitamin 12 deficiency that is attributed to malabsorption. Helicobacter pylori (h.pylori) is one of the most common causes of peptic ulcer disease worldwide and a major cause of chronic superficial gastritis leading to atrophy of gastric glands… causal relationship between h pylori and food cobalamin malabsorption.
Food cobalamin’s absorption depends on its release from the binders in food. Malabsorption is marked by the inability to release cobalamin from food. If cobalamin cannot be released, it cannot be taken up by intrinsic factor for absorption. Release of cobalamin requires acid and pepsin. Most malabsorptive states can be traced to gastric defects.
It has been proposed that pernicious anemia may represent the final phase of a process that begins with h pylori–associated gastritis and evolves through progressive levels of atrophy until parietal cell mass is entirely lost. Helicobacter pylori–Is It a Novel Causative Agent in Vitamin [B.sub.12] Deficiency? Archives of Internal Medicine. May 2000.
Getting Rid of h.pylori
If you have long term diarrhea, my account of the effect of Metronidazol may interest you.
Background: I got Tetanus on August 15, 2004. It took six weeks for the “locking” muscle contractions to begin. The ER diagnosed me as Paranoid because I was screaming from muscle contractions they couldn’t see: the site of the injury wasn’t even swollen. The deciding factor for the ER was hospital records: several years earlier I had tried to kill myself while protesting abuse by IRS. A letter I’d written was pinned to me when I was taken unconscious from my exhaust filled car to the ER where I was revived and my “profound B12 deficiency” was discovered. Upon regaining consciousness I was taken to the psych ward where, because of protesting IRS, I was labeled Paranoid. Thus, more than a decade later the hospital referred to its records rather than my symptoms and “diagnosed” me as paranoid. Luckily they gave me some antibiotic, to humor me, they said.
US News & World Report used some of my IRS experience in a piece they ran ~ Read the US News piece.
It took 6 months to get enough Metronidazol to kill the clostridia bacteria. Metronidazol is the specific antibiotic recommended for tetanus, particularly if the person is allergic to penicillin as I am.
But, the delay and inadequate doses of antibiotic showed me something valuable.
Erythromycin from the ER helped. During the days after it ran out I got worse. When I got more antibiotic, I improved, but it ran out before all symptoms were gone. In each case the dose was half of that recommended for Tetanus.
Finally at the end of March, 2005, I had 17 days of 500 mg Metronidazol every 6 hours, prescribed by the doctor for the homeless, whom I was able to see because the privy pit caused my home to be foreclosed — I was able to get my home back by using bankruptcy and selling a rental I’d had. (Now I’m once again praying for a miracle ~ to keep my home).
After the first 17 days of Metronidazol I still had symptoms, so the doctor prescribed the same again. That did the trick.
Metronidazol ended long-term diarrhea
After the full course of Metronidazol I no longer had the diarrhea I’d had for a dozen years.
Each of the small courses of antiobiotic changed the texture of my stool (so gross, but it’s the only way to explain). The last course of Metronidazol not only changed the texture, the change lasted.
That means, among other things, when I eat corn it no longer comes out looking like corn. The most probable explanation is that I now have more stomach acid due to the antibiotic killing h.pylori that had been attached to my stomach lining. And, I seem to be regaining balance and not bumping into doorways as much. Living in the hydrogen sulfide from the privy pit had affected my balance, memory, soft tissue, etc.
Incidentally, research verifies that “cathartic stools” shed h.pylori:
Helicobacter pylori (h.pylori) causes gastritis, peptic ulcers and gastric cancer. Half the world’s population has it but its mode of transmission is uncertain. It is shed in cathartic stools. Successful catharsis was defined as three or more loose or watery stools with a short interval between stools. Helicobacter pylori in cathartic stools 2003 Society for General Microbiology
Vitamin C and Cathartic Stools
Large doses of vitamin C cause cathartic stools. It’s good to know this and more about vitamin C because there are problems with antibiotics. For instance, antibiotics become less effective with continued use; they wipe out good gut bacteria with the bad; and, sometimes doctors won’t even prescribe them.
Strangely, after the metronidazol my feet intermittently ceased to give the sensation of touching the floor when I walked. My hands would fly out to stop my fall. (I must have looked very odd indeed, at the grocery store.) To solve the problem, the homeless doctor put me on a B12 shot a day for two months to restore feeling to my feet. The B12 helped enormously, way more than I expected, even given my past excellent results with B12.
I wonder if I’m not bumping into walls and doorways as much because B12 is restoring my nerves, or, because metronidazol killed h.pylori or whatever was living in my gastro-intestinal system, attached to my stomach lining.
I asked the doctor if he thought I could have had h.pylori. He said, no, that h.pylori tended to be associated with ulcers, which he didn’t think I’d had. But, he added, there were other things like h.pylori that it could have been. He didn’t say what.
Here’s my point, I had three small courses of antibiotic that did not affect the h.pylori or whatever in a lasting way. It was only when I had a major course that there was a significant change for the better. The problem is that doctors overall, at least in my experience, are not keen to prescribe antibiotics, much less large doses.
What if there was something like h.pylori causing all my neuro symptoms? And, what if my mom had it, and it was the reason she was diagnosed in later life with pernicious anemia?
I don’t know the answers, but I saw an article somewhere that said they were looking at antibiotics in relation to ALS. My experience made me think about that.
What if vitamin C, which is readily available, could be an undervalued answer?
Karen Kline ~ August 6, 2005
Post Script: If you have had diarrhea a long time, you might benefit as much from taking B12 as I did. (By that I mean the nurse practitioner viewed my diarrhea as a symptom of B12 deficiency.) For the record, methylcobalamin lozenges are just as effective as B12 shots. Further, eating yogurt does two helpful things: lactobacillus in yogurt gets rid of h.pylori, and in doing that raises the amount of vitamin B12 you get from food you eat.
Read more about Yogurt Benefits.
Karen Kline ~ August 16, 2005